Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 17, 2018, 12:35 PM MDT for Cascade County, Judith Basin County, Montana. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 12:35 PM MDT (18:35 UTC)
- Expired
- Jul 17, 2018, 2:30 PM MDT
- In force
- 115 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cascade County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:00 PM MDT | HEAVY RAIN 1.9 | Neihart, MT | 1.9 INCHES ESTIMATED RAINFALL MEASURED BY ORDINARY RULER IN A BUCKET. RADAR ESTIMATES 2.2 INCHES OVER NEIHART. OBSERVER REPORTS BELT CREEK IS MUDDY BUT WITHIN BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 2528 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WGUS55 KTFX 171835
FFWTFX
MTC013-045-172030-
/O.NEW.KTFX.FF.W.0009.180717T1835Z-180717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1235 PM MDT TUE JUL 17 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
West central Judith Basin County in central Montana...
Southeastern Cascade County in central Montana...
* Until 230 PM MDT.
* At 1232 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over two inches of rain has
already fallen. Flash flooding is expected to begin shortly along
smaller drainages leading to Belt Creek.
* Some locations that will experience flooding include...
Neihart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4695 11031 4686 11070 4693 11086 4698 11092
4700 11101 4703 11107 4717 11107 4700 11064
4706 11039
$$
PN1 follow-up statement
718
WGUS75 KTFX 172028
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
228 PM MDT TUE JUL 17 2018
MTC013-045-172030-
/O.EXP.KTFX.FF.W.0009.000000T0000Z-180717T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Judith Basin MT-Cascade MT-
228 PM MDT TUE JUL 17 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL JUDITH BASIN AND
SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 230 PM MDT...
The heavy rain is ending. Reports indicate Belt Creek in Neihart is
muddy but remains within its banks. Flooding is no longer expected
to pose a threat. Please remain cautious on unpaved forest roads.
LAT...LON 4695 11031 4686 11070 4693 11086 4698 11092
4700 11101 4703 11107 4717 11107 4700 11064
4706 11039
$$
PNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:00 PM MDT, 35 minutes earlier.
Area forecast discussion, Jul 17, 12:00 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1200 PM MDT Tue Jul 17 2018 .UPDATE... A weak upper level disturbance is producing scattered thunderstorms over central Montana this morning. The morning sounding shows rather light winds aloft, so storm motion will be rather slow. Rainfall amounts under thunderstorms could reach near one-half inch in less than an hour. Short term model guidance continues to show storms developing further east across central Montana through this afternoon. The overall forecast remains in good shape, but a minor update was sent to freshen with respect to observed trends. && .SYNOPSIS... Weak upper level disturbance will move through the region today and tonight, resulting in scattered showers and thunderstorms, mainly over Central and Southwest Montana. Skies clear from the west overnight bringing very warm and dry conditions Wednesday. && .AVIATION... Updated 1800Z. VFR conditions prevail through the forecast period but some storms could produce brief MVFR conditions in precipitation as well as local mountain obscurations. Unstable air will fuel scattered showers and thunderstorms across much of southwest and central Montana today through this evening. Wind gusts to 35 knots and brief heavy rain will be the main threats from any storms that develop. Conditions improve from the west with widespread SKC after 03Z Wed. && .FIRE WEATHER... Scattered showers/thunderstorms will affect central and southern portions of the fire weather zones today through this evening. Some storms could produce frequent lightning and locally gusty winds. It turns dry/windy/hot on Wednesday, with critical fire weather conditions possible at lower elevations. A fire weather watch has been issued for much of the lower elevation locations. For Thursday through Saturday, temperatures will remain very warm/hot but at this time it does not look as windy. Additionally, forecast models indicate cooler air to move into the region starting on Sunday. Brusda/mpj && .PREV DISCUSSION... /ISSUED 537 AM MDT Tue Jul 17 2018/ . Today through Thursday...Upper level disturbance will continue to spread scattered/numerous showers and thunderstorms across central and southwest Montana today. Severe weather is not anticipated, but will not rule out one or two storms producing borderline strong outflow winds and locally heavy rain. System moves eastward overnight leaving Montana beneath a broad, flat upper level ridge with hot, dry, and breezy/windy conditions across north-central Montana on Wednesday. Existing Fire Weather Watch remains in effect for lower elevation grasslands across this region. Weak and mostly dry Pacific cold front pushes through the region Wednesday night for cooler temperatures for much of the forecast area on Thursday with isolated/scattered showers and thunderstorms confined to areas along the Canadian border. mpj Thursday night through Tuesday...Dry and very warm/hot conditions will persist into the weekend as the upper level ridge rebounds over the region. However, medium range models are in good agreement that a relatively strong upper level trough will move inland across western Canada, the Pacific Northwest, and Northern Rocky Mountain region by Sunday. This system will bring an associated surface cold front southward out of Canada with a cool surface high pressure system lingering over Montana through Tuesday. Cooler temperatures are expected for early next week, but mostly dry conditions are expected to persist with only isolated showers or thunderstorms anticipated. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 90 59 93 56 / 10 10 0 0 CTB 91 55 88 52 / 10 0 0 10 HLN 86 57 91 56 / 20 10 0 0 BZN 84 53 88 52 / 30 20 0 0 WEY 77 43 79 42 / 40 20 0 10 DLN 83 51 86 50 / 40 30 0 0 HVR 95 62 95 60 / 10 10 10 10 LWT 83 56 86 55 / 40 30 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 17, 12:23 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1223 PM MDT TUE JUL 17 2018
MTZ012-050-171845-
Cascade MT-Judith Basin MT-
1223 PM MDT TUE JUL 17 2018
...SPECIAL WEATHER STATEMENT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Stanford. This storm was nearly stationary.
Torrential rainfall and frequent lightning are occurring with this
storm. Small hail is also possible with this storm.
Locations impacted include...
Neihart and Monarch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4684 11068 4688 11076 4690 11076 4690 11082
4692 11086 4694 11085 4698 11092 4702 11107
4714 11092 4709 11043 4685 11042
TIME...MOT...LOC 1821Z 081DEG 1KT 4691 11057
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:38 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jul 17, 12:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 22 min |
| Jul 17, 12:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jul 17, 2:01 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more | 31 hr |
| Jul 17, 5:12 PM MDT | Special Weather Statement | TFX | Hill | 48 min |
| Jul 17, 5:27 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.